Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Tallahassee, FL

February 16, 1998Lafayette County, Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Feb 16, 1998, 8:48 PM EST for Lafayette County, Madison County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 1998, 8:48 PM EST (01:48 UTC)
Expired
Feb 16, 1998, 9:20 PM EST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

Counties Lafayette County, FL, Madison County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 6:15 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 1998-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 1998-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS1 KTLH 170147 RRA
SVRTLH
FLC067-079-170220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
848 PM EST MON FEB 16 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 920 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHERN FLORIDA

   ...LAFAYETTE COUNTY
   ...MADISON COUNTY

AT 846 PM EST... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
SEVERE THUNDERSTORM MOVING NORTH AT 50 MPH. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL... DEADLY LIGHTNING... AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DONT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 8:44 PM EST, 4 minutes earlier.

Area forecast discussion, Feb 16, 8:44 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
844 PM EST MON FEB 16 1998

SHOWERS AND TSTMS TO CONT ACROSS CWA THRU NITE. STRONGEST STORMS
HAVE REMAINED OFFSHORE UNTIL RECENTLY AS LARGE HAIL PRODUCING
STORMS HAVE TRACKED INLAND ACROSS THE ERN BIG BEND COASTAL
COUNTIES. NO CHGS ATTM TO ZONES.

13

In the hours before

Special weather statement, Feb 16, 3:45 PM EST, 5 hours 3 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-152359-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EST MON FEB 16 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND.

POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF
LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY
EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS
SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE
TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE
THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE
FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND
SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS
SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING.

STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW
PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT
THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD
USE EXTRA CAUTION TODAY ON AREA LAKES.

A COASTAL FLOOD WARNING IS IN EFFECT FOR
DIXIE...TAYLOR...JEFFERSON...WAKULLA...AND FRANKLIN COUNTIES. THE
STRONG ONSHORE WINDS WILL PUSH WATER ONSHORE IN THESE
LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES AND SOME BEACH
EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE NORMAL ALONG THE
COAST OF THE PANHANDLE.

SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS
LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT
RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE FOR ADDITIONAL INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR
TONIGHT.

ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER
RADIO OR ON THE WEB AT:  HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Feb 16, 3:45 PM EST, 5 hours 3 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-152359-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EST MON FEB 16 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND.

POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF
LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY
EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS
SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE
TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE
THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE
FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND
SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS
SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING.

STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW
PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT
THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD
USE EXTRA CAUTION TODAY ON AREA LAKES.

A COASTAL FLOOD WARNING IS IN EFFECT FOR
DIXIE...TAYLOR...JEFFERSON...WAKULLA...AND FRANKLIN COUNTIES. THE
STRONG ONSHORE WINDS WILL PUSH WATER ONSHORE IN THESE
LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES AND SOME BEACH
EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE NORMAL ALONG THE
COAST OF THE PANHANDLE.

SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS
LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT
RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE FOR ADDITIONAL INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR
TONIGHT.

ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER
RADIO OR ON THE WEB AT:  HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Feb 16, 3:45 PM EST, 5 hours 3 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-152359-

HAZARDOUS WEATHER OUTLOOK...CORRECTED COASTAL FLOOD WARNING INFO
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EST MON FEB 16 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND.

POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF
LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY
EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS
SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE
TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE
THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE
FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND
SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS
SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING.

STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW
PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT
THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD
USE EXTRA CAUTION TODAY ON AREA LAKES.

A COASTAL FLOOD WARNING IS IN EFFECT FOR DIXIE...TAYLOR...AND
JEFFERSON COUNTIES.  A COASTAL FLOOD WATCH IS IN EFFECT FOR WAKULLA
AND FRANKLIN COUNTIES. THE STRONG ONSHORE WINDS WILL PUSH WATER
ONSHORE IN THESE LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES
AND SOME BEACH EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE
NORMAL ALONG THE COAST OF THE PANHANDLE.

SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS
LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT
RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE FOR ADDITIONAL INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR
TONIGHT.

ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER
RADIO OR ON THE WEB AT:  HTTP://WWW.NWS.FSU.EDU/
Special weather statement, Feb 16, 3:45 PM EST, 5 hours 3 minutes before
ALZ065>069-FLZ007-009>015-017>019-026>029-034-039-GAZ121>131-
142>148-155>161-GMZ750-755-770-775-152359-

HAZARDOUS WEATHER OUTLOOK...CORRECTED COASTAL FLOOD WARNING INFO
NATIONAL WEATHER SERVICE TALLAHASSEE FL
345 PM EST MON FEB 16 1998

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH
CENTRAL GEORGIA...AND THE FLORIDA PANHANDLE AND BIG BEND.

POTENT UPPER-LEVEL DYNAMICS COMBINED WITH A DEVELOPING AREA OF
LOW PRESSURE OVER THE NORTHWESTERN GULF OF MEXICO WILL MOVE RAPIDLY
EASTWARD THIS EVENING INTO THE TRI-STATE AREA. AHEAD OF THIS
SYSTEM... THE ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS THE
FLORIDA PANHANDLE AND SOUTHEAST ALABAMA DURING THE AFTERNOON. DUE
TO THE COMBINATION OF INSTABILITY AND STRONG WINDS ALOFT...SOME OF
THE THUNDERSTORMS MAY BECOME SEVERE DURING THE LATE AFTERNOON. THE
THREAT FOR SEVERE WEATHER WILL MOVE INTO SOUTHWEST GEORGIA AND THE
FLORIDA BIG BEND DURING THE EVENING HOURS. THE MAIN THREAT FROM
THESE STORMS WILL BE DAMAGING WIND GUSTS...BUT WITH STRONG WIND
SHEAR EXPECTED...A FEW TORNADOES ARE ALSO POSSIBLE. THE STORMS
SHOULD MOVE TO THE EAST OF THE REGION EARLY TUESDAY MORNING.

STRONG WINDS WILL PERSIST ACROSS THE REGION AS THE AREA OF LOW
PRESSURE DEVELOPS TO OUR WEST. A WIND ADVISORY REMAINS IN EFFECT
THROUGH THIS MORNING ACROSS THE FLORIDA BIG BEND. BOATERS SHOULD
USE EXTRA CAUTION TODAY ON AREA LAKES.

A COASTAL FLOOD WARNING IS IN EFFECT FOR DIXIE...TAYLOR...AND
JEFFERSON COUNTIES.  A COASTAL FLOOD WATCH IS IN EFFECT FOR WAKULLA
AND FRANKLIN COUNTIES. THE STRONG ONSHORE WINDS WILL PUSH WATER
ONSHORE IN THESE LOCATIONS...RESULTING IN HIGHER THAN NORMAL TIDES
AND SOME BEACH EROSION. TIDES WILL ALSO RUN ABOUT ONE FOOT ABOVE
NORMAL ALONG THE COAST OF THE PANHANDLE.

SOME AREA RIVERS REMAIN NEAR OR ABOVE FLOOD STAGE. HEAVY RAIN IS
LIKELY TO DEVELOP ACROSS THE REGION OVERNIGHT...WHICH WILL PREVENT
RIVER STAGES FROM FALLING LATER IN THE WEEK. REFER TO THE LATEST
RIVER FLOOD STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE FOR ADDITIONAL INFORMATION.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED EARLY THIS EVENING OR
TONIGHT.

ADDITIONAL WEATHER INFORMATION CAN BE OBTAINED ON NOAA WEATHER
RADIO OR ON THE WEB AT:  HTTP://WWW.NWS.FSU.EDU/

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 7:46 PM ESTSevere Thunderstorm WarningTAELafayette34 min
Feb 16, 8:21 PM ESTSevere Thunderstorm WarningTAEDixie, Taylor49 min
Feb 16, 10:27 PM ESTSevere Thunderstorm WarningTAELafayette, Taylor33 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.